Colorado, 2012

Hail in Colorado, May 13, 2012

May 13, 2012 · NWS PUB · 2 events in 1 county or zone

A severe storm produced severe hail in Westcliffe and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced severe hail in Westcliffe and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 13, 1:42 PM MST, 23 minutes earlier.

Area forecast discussion, May 13, 1:42 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MDT SUN MAY 13 2012

.SHORT TERM...
(TONIGHT AND MONDAY)

...ONE LAST CHANCE AT GETTING SOME RAIN...

UPPER LOW CENTER IS DROPPING SOUTH ACROSS WESTERN COLORADO CENTERED
NEAR GRAND JUNCTION AT THE PRESENT TIME.  LEFT FRONT QUADRANT
ACTIVITY ASSOCIATED WITH 70 KNOT JETSTREAM MAXIMA MOVING BY TO THE
SOUTH OF THE 4 CORNERS...IS TRIGGERING WIDESPREAD SHOWERS AND
THUNDERSTORMS OVER THE SOUTHERN HALF OF THE FORECAST AREA.  NORTHERN
HALF OF THE FORECAST AREA IS BEING AFFECTED BY LIFT ASSOCIATED WITH
UPPER LEVEL DIFFLUENT FLOW AND COLD POOL NEAR UPPER LOW CENTER.

THE 2 FEATURES WILL COMBINE TO GIVE MUCH OF SOUTHERN COLORADO
ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING...
BEFORE EVERYTHING SHIFTS SOUTH INTO NEW MEXICO AFTER MIDNIGHT.  SO
FAR TODAY...THERE HAVE BEEN PEA TO HALF INCH SIZE HAIL REPORTS IN AN
AND AROUND THE AREA.  A BRIEFLY INTENSE PULSE STORM THAT DEVELOPED
NEAR FLORISSANT EARLIER...HAD A 48 DBZ CORE UP TO ABOUT 34,000 FEET
MSL...MINOR ROTATION...AND A VIL HITTING 30.  AT THAT ELEVATION...IN
THIS ENVIRONMENT...WITH A GOOD AMOUNT OF COLD AIR ALOFT...SOME
QUARTER SIZE HAIL WAS CERTAINLY PLAUSIBLE.  SAW THIS HAPPEN FROM A
STORM 2 MILES EAST OF SOUTH FORK YESTERDAY.  FOR THE REMAINDER OF
THE EVENING...EXPECT SHOWERS AND THUNDERSTORMS TO SPREAD OFF OF THE
MOUNTAINS ONTO THE PLAINS AND CONTINUE EASTWARD...PROBABLY WITH
BETTER SUCCESS THAN LAST NIGHT.  ATMOSPHERE IS A BIT LESS STABLE
TODAY AND DEWPOINTS ARE NOW WIDESPREAD LOWER TO UPPER 40S ACROSS THE
PLAINS.  THIS SHOULD HELP THE SUCCESS OF THE EVENING CONVECTION
ACROSS THE PLAINS.

MOST ACTIVITY SHOULD SHIFT SOUTH INTO NEW MEXICO BY MIDNIGHT...WITH
JUST SOME LINGERING ACTIVITY SOUTHERN AREAS PAST MIDNIGHT.  COULD
SEE SOME PATCHY GROUND FOG IN A LOT OF AREAS TOWARD MORNING AS SKIES
START TO CLEAR.  ONCE THE FOG GETS OUT OF HERE IN THE MORNING...WE
SHOULD BE LOOKING AT A MOSTLY SUNNY DAY WITH VERY PLEASANT SEASONAL
SPRING TEMPERATURES.  STILL AN ISOLATED STORM CHANCE SOUTHERN
MOUNTAIN AREAS...BUT LIKELY THE EXCEPTION...NOT THE RULE.

THIS JUST IN...JUST HEARD FROM ONE OF OUR HAM RADIO COOPERATORS.
APPARENTLY...THE CELL THAT WAS WARNED ON OVER TELLER COUNTY EARLIER
DROPPED PEA SIZE HAIL...TO A 1 INCH DEPTH...IN A SWATH FROM THE LAKE
GEORGE AREA EASTWARD THROUGH THE FLORISSANT CANYON...TO WITHIN 5
MILES OR SO WEST OF WOODLAND PARK.  ALSO GOT A REPORT FROM ANOTHER
SPOTTER 2 MILES NORTH OF WOODLAND PARK OF 1/2 DIAMETER HAIL IN THE
PAST HOUR. SPRINGTIME IS FUN TIME IN THE ROCKIES. LW

.LONG TERM...
(MONDAY NIGHT THROUGH NEXT SUNDAY)

REST OF THE WEEK INTO NEXT WEEKEND LOOKS RELATIVELY BENIGN WITH
GENERALLY ABOVE AVERAGE TEMPERATURES AND NO SIGNIFICANT STORMS ON
THE HORIZON.

TUESDAY...SHOULD BE WARM AND DRY AS AN UPPER RIDGE MOVES SEWD
THROUGH CO. TEMPS SHOULD CLIMB INTO THE 80S OVR THE PLAINS...AND
50S-60S FOR THE MTN AREAS. BY WED...FIRST OF A COUPLE SHORT WAVES
MOVES THROUGH FROM THE W. THE TROUGH AXIS LOOKS TO BE MOSTLY EA OF
OUR AREA BY 00Z THU...AND BEST MID LEVEL WINDS AND FORCING LOOK TO
BE FARTHER N...SO STRONGEST AFTERNOON OR EVE CONVECTION AT THIS
POINT LOOKS TO BE MAINLY NE OF OUR CWA. HAVE INTRODUCED LOW POPS
HOWEVER FOR THE ERN PLAINS IN THE LATE AFTERNOON AND EVENING HOURS.
THERE IS JUST ENOUGH BULK SHEAR AND INSTABILITY THAT A COUPLE STRONG
STORMS CANNOT BE RULED OUT.

THE RIDGE REBUILDS THU INTO FRI...AND AGAIN IT SHOULD BE MOSTLY DRY
BOTH DAYS FOR THE ENTIRE AREA...WITH TEMPS IN THE UPPR 80S TO
POSSIBLY NR 90 DEGREES OVR THE PLAINS. NEXT DISTURBANCE MOVES IN
LATE FRI INTO SAT...AND A COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL PUSH INTO ERN CO SOMETIME ON SAT. SOME POTENTIAL FOR STRONGER
CONVECTION WITH THIS SYSTEM...AS DEEPER MOISTURE WITH HIGHER
DEWPOINTS BEGINS TO SURGE WWD OVR THE PLAINS BY LATE IN THE DAY OR
INTO SUN. NOT VERY CONFIDENT WITH THE MODEL SOLUTIONS FOR THE LATTER
PART OF THE WEEKEND...AS THE GFS AND ECMWF CONTINUE TO BE OUT OF
PHASE BEYOND SAT. ROSE

&&

.AVIATION...

CATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN AND
WILL SPREAD ONTO THE PLAINS THROUGH THE REMAINDER OF THE AFTERNOON
INTO THE EVENING. WILL CONTINUE AT LEAST VCTS MENTION ALL TAF SITES
THROUGH 02Z TIME PERIOD...WITH POTENTIAL FOR AT LEAST BRIEF MVFR
CONDITIONS UNDER A FEW OF THE STRONGER STORMS. MAINLY VFR CONDITIONS
SPREADING FROM NORTH TO SOUTH 03Z-06Z TIME FRAME AS TSRA MOVE INTO
NM...THOUGH DUE TO RECENT PRECIPITATION AND LIGHT WINDS...WILL HAVE
TO WATCH FOR PATCHY GROUND FOG DEVELOPMENT AROUND SUNRISE MONDAY...
ESPECIALLY AT KALS AND KPUB. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/44
Hazardous weather outlook, May 13, 10:59 AM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SUN MAY 13 2012

COZ058>089-093>099-141800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1159 AM MDT SUN MAY 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS TO THE
PLAINS THIS AFTERNOON THROUGH EARLY THIS EVENING. ONE OR TWO
STRONG THUNDERSTORMS...COULD PRODUCE HAIL UP TO 3/4 INCH IN
DIAMETER AND WIND GUSTS TO AROUND 45 MPH...IN ADDITION TO THE
ALWAYS HAZARDOUS LIGHTNING.

ACROSS THE HIGHER ELEVATIONS...SHOWERS AND THUNDERSTORMS COULD
PRODUCE LOCAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ABOVE 10000
FEET...ESPECIALLY OVER THE SANGRE DE CRISTO MOUNTAINS...THE
EASTERN SAWATCH RANGE...AND THE SUMMIT OF PIKES PEAK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE FROM MONDAY THROUGH SATURDAY...PRIMARILY OVER HIGHER
TERRAIN AREAS...WITH GUSTY WINDS AND LIGHTNING THE PRIMARY
THREATS FROM ANY OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY...MAINLY OVER THE MOUNTAINS WEST OF INTERSTATE 25.

50/44

In the hours before

Special weather statement, May 13, 11:44 AM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1244 PM MDT SUN MAY 13 2012

COZ067-068-131945-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-UPPER RIO GRANDE
VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
1244 PM MDT SUN MAY 13 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN MINERAL COUNTY IN SOUTH CENTRAL COLORADO...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES NORTH OF PAGOSA SPRINGS...OR
32 MILES NORTH OF DULCE...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 5
MPH.

LOCATIONS IMPACTED INCLUDE...
  WOLF CREEK PASS.

PEA TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 13, 12:11 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
111 PM MDT SUN MAY 13 2012

COZ081-082-084-085-132015-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
111 PM MDT SUN MAY 13 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...COLORADO SPRINGS.

AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER TELLER AND WESTERN EL PASO
COUNTIES...WITH THE CENTER OF THE ACTIVITY ABOUT 13 MILES WEST OF
COLORADO SPRINGS.  THE STORMS WERE MOVING TOWARD THE EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  GREEN MOUNTAIN FALLS.
  CRYSTOLA.
  CHIPITA PARK.
  CASCADE.
  MANITOU SPRINGS.
  SECURITY.
  PETERSON AFB.
  PALMER LAKE.
  MONUMENT.
  BLACK FOREST.
  AIR FORCE ACADEMY.
  COLORADO SPRINGS.

PEA TO NICKEL SIZE HAIL...WIND GUSTS TO AROUND 50 MPH...AND HEAVY
RAIN SHOWERS ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 13, 1:35 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT SUN MAY 13 2012

COZ072-078>080-132100-
NORTHERN SANGRE DE CHRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-WET
MOUNTAIN VALLEY BELOW 8500 FT-WET MOUNTAINS ABOVE 10000 FT-WET
MOUNTAINS BETWEEN 6300 AND 10000FT-
235 PM MDT SUN MAY 13 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTHWESTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF CRESTONE...OR 44 MILES WEST
OF PUEBLO. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  ROSITA.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SR
Local storm report, May 13, 1:39 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             FLORISSANT              38.95N 105.30W
05/13/2012  E0.25 INCH       TELLER             CO   AMATEUR RADIO

            PEA SIZE HAIL...TO A 1 INCH DEPTH...IN A SWATH FROM THE
            LAKE GEORGE AREA...EASTWARD THROUGH THE FORISSANT
            CANYON...TO WITHIN 5 MILES OR SO WEST OF WOODLAND PARK.

&&

LW
Local storm report, May 13, 1:43 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 N WOODLAND PARK       39.02N 105.05W
05/13/2012  M0.50 INCH       TELLER             CO   TRAINED SPOTTER

0239 PM     HAIL             WESTCLIFFE              38.13N 105.46W
05/13/2012  M0.88 INCH       CUSTER             CO   TRAINED SPOTTER

&&

MN
Local storm report, May 13, 1:49 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 ENE WESTCLIFFE        38.14N 105.45W
05/13/2012  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

&&

LW

The radar

The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Custer

When
May 13, 2:05 PM MST to 2:10 PM MST
Where
Custer County, 0.51 mi S of Westcliffe to 1.72 mi S of Westcliffe
Reported by
Fire Department/Rescue
Coordinates
38.123, -105.469

A significant funnel cloud occurred south of Westcliffe and extended around 1/2 way to the ground.

Hail, Custer

When
May 13, 2:15 PM MST to 2:20 PM MST
Where
Custer County, 0.41 mi E of Westcliffe
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.130, -105.463

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377861, 377847.